Indiana, 2012Damaging Winds in Indiana, May 6, 2012
May 6, 2012 · NWS IND · 2 events in 1 county or zone
Scattered thunderstorms developed over the northern half of Illinois during the afternoon hours of May the 6th. As the storms moved into Indiana, they congealed into a small line and slightly bowed as it moved into northwest portions of central Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the northern half of Illinois during the afternoon hours of May the 6th. As the storms moved into Indiana, they congealed into a small line and slightly bowed as it moved into northwest portions of central Indiana. A couple of sub-severe wind reports were received out of the Lafayette area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 6, 6:14 PM EST, 26 minutes earlier.
Area forecast discussion, May 6, 6:14 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
714 PM EDT SUN MAY 6 2012
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 233 PM EDT SUN MAY 6 2012
A FRONTAL SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA ON MONDAY AND
MONDAY NIGHT. IN THE WAKE OF THIS SYSTEM...HIGH PRESSURE IS EXPECTED
TO BUILD IN FOR THE REST OF THE WEEK. ANOTHER FRONTAL SYSTEM MAY
MOVE INTO THE AREA BY NEXT WEEKEND.
&&
.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 233 PM EDT SUN MAY 6 2012
CONVECTION STILL BEHAVING ITSELF THIS AFTERNOON AS COMPLEX MOVING
THROUGH NORTHEAST ILLINOIS/SOUTHERN LAKE MICHIGAN ISN/T SHOWING ANY
SIGNS OF DROPPING SOUTH. SOME ENHANCED CUMULUS DEVELOPING OVER
SOUTHWEST INDIANA NEAR INSTABILITY AXIS AS WELL...BUT WITHOUT A
FOCUS...NOT EXPECTING MUCH MORE THAN ISOLATED ACTIVITY THIS
AFTERNOON.
PROBABLY WILL SEE AN INCREASE IN CONVECTION AFTER DARK AS A RATHER
MODEST 25KT LOW LEVEL JET NOSES INTO THE AREA. MODELS SUGGEST THE
BEST LIFT WILL BE ARRIVING AFTER 070600Z. AS A RESULT...WILL BE
GOING WITH CHANCE POPS OVER THE WESTERN ZONES AFTER SUNSET...AND
INCREASING POPS INTO THE LIKELY OR CATEGORICAL CATEGORY IN THE WEST
AFTER 070600Z. ORIENTATION OF LOW LEVEL JET SUGGESTS CONVECTIVE
THREAT OVER THE FAR EASTERN/SOUTHEASTERN ZONES A LITTLE MORE
QUESTIONABLE...SO WILL KEEP THOSE AREAS IN THE CHANCE CATEGORY.
PROGGED LAPSE RATES AND DEEP LAYER SHEAR NOT TOO IMPRESSIVE
TONIGHT...SO THINK SEVERE THREAT WILL REMAIN LOW...UNLESS CONVECTION
CAN DEVELOP A HIGHLY ORGANIZED COOL POOL. BIGGER CONCERN MAY BE
HEAVY RAIN AS LOW LEVEL JET INTERACTS WITH PRECIPITABLE WATERS
150-200 PERCENT OF NORMAL.
BASED ON PROGGED LOW LEVEL THICKNESSES...THE GFS MOS LOWS TONIGHT
LOOK A LITTLE COOL. WILL NUDGE UP THE GUIDANCE A FEW DEGREES.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ISSUED AT 233 PM EDT SUN MAY 6 2012
MODEL DATA INDICATE SURFACE LOW AND ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE AREA ON MONDAY. QUITE A BIT OF INSTABILITY NOTED ON THE
MODELS AHEAD OF SYSTEM...BUT ACTUAL AMOUNT OF INSTABILITY WILL
PROBABLY BE AFFECTED BY WHAT HAPPENS TONIGHT. IN ANY EVENT...WILL GO
WITH HIGH POPS ALL AREAS MONDAY. LAPSE RATES AND DEEP LAYER SHEAR
NOT VERY IMPRESSIVE...BUT A MODEST LOW LEVEL JET COUPLED WITH
PRECIPITABLE WATERS 150-200 PERCENT OF NORMAL SUGGEST A HEAVY RAIN
THREAT.
MODELS SUGGEST FRONT WILL BE LOCATED OVER THE EASTERN/SOUTHEASTERN
ZONES BY MONDAY EVENING...SO WILL GO WITH LIKELY POPS DURING THE
EVENING IN THOSE AREAS...CHANCE POPS ELSEWHERE. THINK PRECIPITATION
THREAT SHOULD DIMINISH LATER IN THE NIGHT AS FRONT MOVES AWAY.
WILL GO DRY ON TUESDAY AND TUESDAY NIGHT WITH OPERATIONAL MODELS
BRINGING SURFACE HIGH PRESSURE INTO THE AREA. SOME OF THE ENSEMBLE
MEMBERS ARE INDICATING THAT FRONT MAY GET TEMPORARILY HUNG UP NEAR
THE OHIO RIVER...WHICH MAY PROLONG THE PRECIPITATION THREAT INTO
TUESDAY. WHILE NOT A LIKELY SOLUTION AT THIS TIME...WILL KEEP ON
EYE ON FUTURE TRENDS REGARDING THIS.
WILL KEEP CHANCE POPS IN THE FORECAST FOR WEDNESDAY AS AN UPPER
TROUGH DROPS INTO THE AREA FROM THE NORTHWEST.
PROGGED LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS MOS
TEMPERATURE GUIDANCE THROUGH THIS PERIOD...SO NO SIGNIFICANT
ADJUSTMENTS WILL BE MADE.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ISSUED AT 155 PM EDT SUN MAY 6 2012
GUIDANCE IN FAIR AGREEMENT ON DRY WEATHER WEDNESDAY NIGHT THROUGH
FRIDAY UNDER HIGH PRESSURE. THEN...CENTRAL REGION INITIALIZATION HAS
A GOOD HANDLE ON BRINGING IN SHOWER CHANCES TO THE OUR NORTHWEST
COUNTIES ON SATURDAY AND PROGRESSIVELY SOUTHEASTWARD SATURDAY NIGHT
AND SUNDAY ALONG AND AHEAD OF A COLD FRONT. THE ONE EXCEPTION WOULD
BE SUNDAY WHERE THE CR INIT POPS TURNED OUT BLOTCHY...SO JUST WENT
WITH SMALL CHANCE ACROSS THE WHOLE FORECAST AREA THEN WITH THE FRONT
MOVING THROUGH.
TEMPERATURES SHOULD START OFF A LITTLE BELOW NORMAL ON THURSDAY WITH
UPPER TROUGHING JUST TO THE EAST. THEN...TEMPERATURES WILL CLIMB TO
AROUND NORMAL BY FRIDAY AS AN UPPER RIDGE BUILDS MOVES ACROSS THE
OHIO VALLEY. CR INIT TEMPERATURES SEEM TO REFLECT THIS WELL.
&&
.AVIATION /DISCUSSION FOR 070000Z TAF ISSUANCE/...
ISSUED AT 714 PM EDT SUN MAY 6 2012
IFR CONDITIONS EXPECTED THIS EVENING AT KLAF WITHIN
CONVECTION...POTENTIAL FOR MVFR/IFR CONDITIONS LATE TONIGHT AND
MONDAY WITH STORMS AT ALL TERMINALS.
INITIAL FOCUS EARLY THIS EVENING IS ON THE CONVECTIVE COMPLEX THAT
HAS MOVED INTO FAR NORTHWESTERN PORTIONS OF THE FORECAST AREA.
WHILE THE COMPLEX HAS EXHIBITED SOME SIGNS OF WEAKENING...KLAF
LIKELY TO BE IMPACTED DIRECTLY THROUGH 0130-02Z WITH IFR
RESTRICTIONS AND POTENTIALLY STRONG WIND GUSTS AND LARGE HAIL.
THESE STORMS ARE EXPECTED TO DIMINISH IN INTENSITY AFTER SUNSET
AND ARE NOT EXPECTED TO IMPACT THE OTHER TERMINALS.
FOCUS WILL THEN SHIFT TO ADDITIONAL CONVECTIVE DEVELOPMENT AHEAD
OF AN APPROACHING COLD FRONT. SHORT RANGE MODEL GUIDANCE REMAINS
CONSISTENT IN DEVELOPING AND EXPANDING CONVECTION INTO CENTRAL
INDIANA PRIMARILY AFTER 06Z...CONTINUING THROUGH THE DAY MONDAY AS
THE FRONT SLIDES ACROSS THE REGION. SOUTHERLY WINDS AHEAD OF THE
FRONT WILL GRADUALLY VEER TO SW THEN W/NW WITH FRONTAL PASSAGE BY
LATE AFTERNOON/EARLY EVENING MONDAY. MAY SEE MVFR CEILINGS DEVELOP
IN WAKE OF THE FRONT TOWARDS THE END OF THE FORECAST PERIOD.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....MK
AVIATION...RYAN
Hazardous weather outlook, May 6, 5:41 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT SUN MAY 6 2012
INZ031-038>042-045>049-051>057-060>065-067>069-072-072245-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-JENNINGS-
641 PM EDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: SCATTERED THUNDERSTORMS.
HAZARDS: LIGHTNING...HEAVY RAIN...SMALL HAIL...GUSTY WINDS.
TIMING: BEST CHANCES FOR THUNDERSTORMS WILL BE AFTER 200 AM.
DISCUSSION: A WARM FRONT WILL MOVE INTO THE AREA
TONIGHT...BRINGING CHANCES FOR THUNDERSTORMS. PRESENT INDICATIONS
ARE THAT THE STORMS WILL NOT BE SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY EVENING. SOME OF
THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE.
LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.
DISCUSSION: LOW PRESSURE WILL BRING A COLD FRONT THROUGH THE AREA
ON MONDAY BRINGING SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ070-071-072245-
LAWRENCE-JACKSON-
641 PM EDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: SCATTERED THUNDERSTORMS...RIVER FLOODING.
HAZARDS: LIGHTNING...HEAVY RAIN...SMALL HAIL...GUSTY WINDS. RIVER
FLOODING.
TIMING: BEST CHANCES FOR THUNDERSTORMS WILL BE AFTER 200 AM. RIVER
FLOODING ONGOING.
DISCUSSION: A WARM FRONT WILL MOVE INTO THE AREA
TONIGHT...BRINGING CHANCES FOR THUNDERSTORMS. PRESENT INDICATIONS
ARE THAT THE STORMS WILL NOT BE SEVERE. PLEASE SEE THE LATEST
FLOOD STATEMENTS REGARDING FLOODING ALONG THE MUSCATATUCK RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY EVENING. SOME OF
THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE.
LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. RIVER FLOODING WILL
CONTINUE ALONG THE MUSCATATUCK RIVER.
DISCUSSION: LOW PRESSURE WILL BRING A COLD FRONT THROUGH THE AREA
ON MONDAY BRINGING SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>030-035>037-043-044-072245-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-
641 PM EDT SUN MAY 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: SCATTERED THUNDERSTORMS. SOME STORMS MAY BE SEVERE.
HAZARDS: LIGHTNING...HEAVY RAIN...LARGE HAIL...DAMAGING WINDS.
TIMING: SEVERE STORMS ARE POSSIBLE THROUGH 1000 PM. THUNDERSTORMS
ARE POSSIBLE THROUGH THE NIGHT.
DISCUSSION: A WARM FRONT WILL MOVE INTO THE AREA TONIGHT...BRINGING
CHANCES FOR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY EVENING. SOME OF
THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE.
LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.
DISCUSSION: LOW PRESSURE WILL BRING A COLD FRONT THROUGH THE AREA
ON MONDAY BRINGING SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Thunderstorm Wind, Tippecanoe
- When
- May 6, 6:40 PM EST
- Where
- Tippecanoe County, 1.06 mi N of Klondyke
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $700
- Reported by
- Public
- Coordinates
- 40.485, -86.948
A small, rotted tree was downed near County Road 225 West and Morehouse Road due to strong thunderstorm wind gusts. Some small branches were also downed.
Thunderstorm Wind, Tippecanoe
- When
- May 6, 6:45 PM EST
- Where
- Tippecanoe County, 0.69 mi S of Lafayette
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $750
- Reported by
- Public
- Coordinates
- 40.410, -86.870
A large oak tree was uprooted in Burden Cemetery near the intersection of Route 52 and Klondike Road due to strong thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, May 6, 2012$999,000 · EF0 · 16 events
- Tornado and Flash Flooding in Illinois, May 6 to 7, 2012$90,000 · EF1 · 25 events
- Hail and Damaging Winds in Georgia, May 6, 2012$313,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 6 to 8, 20121 injured · $72,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 6, 2012$54,000 · 1 in hail · 32 events
- Flash Flood and Hail in Iowa, May 6, 2012$79,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Tennessee, May 6, 2012$69,000 · 1 in hail · 15 events
- Tornadoes and Flash Flooding in Missouri, May 6, 2012$1,000 · EF0 · 35 events
- Damaging Winds in Florida, May 6, 2012$21,000 · 50 kt wind · 15 events
- Damaging Winds in Iowa, May 6, 20123 injured · 55 kt wind · 4 events
- Flood in Minnesota, May 6 to 7, 2012$30,000 · 1 event
- Lightning Strike in Minnesota, May 6, 2012$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386891, 386893.